Sexual Adverse Effects of BPH Drug Treatment Clarified

Share this content:
Decrease in scores on the Men's Sexual Health Questionnaire mostly due to ejaculation disorders.
Decrease in scores on the Men's Sexual Health Questionnaire mostly due to ejaculation disorders.

Findings from a new study will help put into context the erectile and ejaculatory dysfunction adverse events (AEs) reported spontaneously in earlier studies of 5-alpha-reductase inhibitors (5ARIs), researchers concluded in a paper published online ahead of print in BJU International.

The study is the first domain-specific quantitative evaluation of the effect of a fixed-dose combination of dutasteride 0.5 mg and tamsulosin 0.4 mg on sexual function among men with lower urinary tract symptoms (LUTS) secondary to benign prostatic hyperplasia (BPH). A research team led by Claus G. Roehrborn, MD, of the University of Texas Southwestern Medical Center in Dallas, performed the evaluation using the Men's Sexual Health Questionnaire (MSHQ). Compared with the placebo recipients, the drug combination arm had a significant decrease (worsening) in total MSHQ score (-8.7 vs -0.7) and the ejaculation (-7.5 vs -0.6) and satisfaction domains (-0.6 vs +0.3), Dr Roehrborn and his colleagues reported. The researchers observed no significant change in the erection domain. The investigators concluded that the changes in MSHQ score observed with the dual therapy were largely driven by changes in the scores for the ejaculation domain.

The study focused on 489 patients with BPH-related LUTS: 253 in the combination arm and 246 in the placebo arm. To be included in the study, all patients had to be sexually active, defined as engaged in sexual activity with a partner during the past 4 weeks and plans to be active during the next 4 weeks, and aged 50 years or older. Patients need to have a confirmed clinical diagnosis of BPH, an International Prostate Symptom Score of 12 or higher at screening, a prostate volume of 30 cc or more (assessed during transrectal ultrasonography), and a total serum PSA level of 1.5 ng/mL or higher at screening. Men were allowed to have previously used BPH therapy, with the exception of 5ARIs.

Sexual or breast AEs reported during the study were not resolved in about two-thirds of patients in the combination arm at the end of the study treatment period.

The researchers stated that the extended follow-up (6 months) of patients with unresolved spontaneously reported sexual AEs also provided novel insights. At 6 months after cessation of either dutasteride-tamsulosin treatment or placebo, 37 (44%) of 85 sexual or breast AEs present in the dual therapy arm at the end of the study had resolved compared with 7 (23%) of 31 in the placebo arm, “which may suggest a strong placebo discontinuation effect.”

“Alternatively, these findings may provide reassurance that drug-induced AEs do resolve after discontinuation of treatment in a large number of patients,” they wrote.

With respect to individual AEs, only 3 of 15 cases of ED in the placebo group and 5 of 18 cases in the dual therapy arm had resolved after 18 months. Thus, the number of unresolved cases of ED between the study arms after 18 months was remarkably similar, they noted. “This is a crucial finding suggesting that persistent ED after 5ARI treatment and discontinuation of such treatment is not observed in the present study.”

In contrast, they pointed out, 5 and 23 cases of ejaculatory disorders remained unresolved in the placebo and dual therapy arms, respectively, 6 months after treatment cessation.

“From the present study, it is implied that both 5ARIs and α-blockers may contribute to ejaculation disorders,” the investigators concluded. “These findings will help provide more context to the sexual function AEs reported spontaneously in earlier 5ARI studies.”


Roehrborn CG, Manyak MJ, Palacios-Moreno JM, et al. A prospective randomised placebo-controlled study of the impact of dutasteride/tamsulosin combination therapy on sexual function domains in sexually active men with lower urinary tract symptoms (LUTS) secondary to benign prostatic hyperplasia (BPH). BJU Int. 2017; published online ahead of print.

You must be a registered member of Renal and Urology News to post a comment.